Thrush Part II
Jul 4, 2006
In reply to your response to my thrush issue, upon further research and the comment of my Dr., I guess I left a piece out of the puzzle! I'd subsequently read, and Dr. confirmed, that antibiotic use can also cause thrush to flare up. I just got off a round of cefdinir and a round of azithromycin for bronchitis and pharyngitis; so could that have contributed to the thrush just as easily, and maybe I don't need to panic just yet about a "weaking immune system"? Obviously if it happens again in the absence of antibiotics, I will; are antibiotics contraindicated with low CD4s, or are they just a necessary evil which may cause additional problems? Anyway, I'm on nystatin and fluconazole now, and my mouth feels much better already.
Response from Dr. Conway
Absolutely, antibiotics can contribute to thrush, by selectively depleting the bacteria in your mouth and allow the fungus that causes thrush to grow more easily. In many cases, when someone has a low CD4 count and needs antibiotics, I will consider prophylactic treatment for thrush to prevent its occurence, especially if there is a prior history of thrush having occurred. I'm glad you're feelign better on nystatin and fluconazole, and you are right to just keep an eye on things for now, and just watch to see if the thrush recurs without you having to be on antibiotics. This would be a more reliable confirmation that your immune system is weakening...but do watch carefully topik it up as soon as possible.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.